Kansas, 2021

Hail in Kansas, May 14, 2021

May 14, 2021 · NWS TOP · 1 event in 1 county or zone

Isolated storms occurred in central and eastern Kansas with one producing nickel sized hail in Lyon Co.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated storms occurred in central and eastern Kansas with one producing nickel sized hail in Lyon Co.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 14, 4:58 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 14, 4:58 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
558 PM CDT Fri May 14 2021

...AVIATION UPDATE...

.DISCUSSION...
Issued at 341 PM CDT Fri May 14 2021

An upper level trough was located across the mid Atlantic states, with
a low amplitude upper ridge across central Rockies. West-
northwest mid-level flow was observed across the northern and
central Plains. The minor perturbation that moved across eastern
KS was now across the lower MS River valley.

This afternoon a lee surface low was located across east central CO
with a surface trough extending southward across eastern NM.
Southerly low-level winds ahead of the lee surface trough will
continue to advect richer moisture northward across the southern and
central Plains. An area of elevated storms this morning have become
more surfaced based and have been backbuilding northwest of ICT.
These storms will remain south of the CWA during the afternoon and
early evening hours. A few showers are possible late this
afternoon across the southern counties of the CWA.

Later this afternoon and early evening
scattered thunderstorms will develop across western KS, eastern CO
and southwest NE due to sfc convergence ahead of the lee sfc trough,
upslope flow, and WAA. The thunderstorms may become severe given
1500-2000 J/KG of MLCAPE and 40 KTS of effective shear. A few
supercells across west central KS may even produce a tornado into
the early evening hours. Eventually the scattered thunderstorms will
congeal into a QLCS/thunderstorm complex and move southeast into
the western counties of the CWA. The QLCS is forecast to outrun
the better instability across western KS but over the late evening
hours MUCAPES across north central KS will increase to about 1000
J/KG. Therefore, I cannot rule out some damaging wind gusts later
this evening across the southwest counties. I think this line or
cluster of storms will continue to weaken as it moves east across
east central and portion of northeast KS. The highest PoPs will
most likely occur south of I-70 and I cannot rule out up to an
inch of rainfall in the southwest and southern counties of the CWA
late Tonight and through the morning hours of Saturday.

Saturday through Sunday, after the morning storms shift southeast of
the CWA, the resulting outflow boundary will push southward into
southern KS. Therefore we may see a break from thunderstorms through
the afternoon and into the evening hours of Saturday. Upslope flow
north of the outflow boundary will cause afternoon thunderstorms to
develop in the high Plains of eastern CO. These storms will begin to
congeal into a complex or QLCS and push east across western KS
through the late evening hours. They will reach the CWA during the
early morning hours of Sunday and probably will continue through the
day as DCVA increases, along with isentropic lift, ahead of a mid-
level perturbation moving east across KS during the day Sunday.
Depending on how intense the QLCS/thunderstorm complex is as it
shifts east across the CWA will determine if there will be any
damaging winds but my guess would be the western counties would have
the best chance of seeing severe thunderstorms early Sunday morning.
Heavy rainfall will also be possible across the entire CWA as
upshear propagation may result from an increasing LLJ. The 12Z NAM
is forecasting 1 to 2 inches of rainfall late Saturday night through
Sunday.

Sunday night through Monday night, an upper level trough will move
onshore across central CA Saturday night and dig southeast into the
southwestern US on Monday. This will cause a weak cold front to push
southward into OK and a surface ridge of high pressure to build
southwest into northeast KS on Monday. By Monday we may see a break
in the showers and thunderstorms with the heavy rainfall remaining
south and west of the CWA.

Tuesday through Friday, the upper trough across the southwest US
will lift northeast across the southern and central Plains. DCVA
ahead of the H5 trough axis combined with isentropic lift of rich
moisture advection will increase the chance for showers and
thunderstorms late Tuesday night into early Friday morning. The mid-
level flow will be weakening as the upper level trough fills a bit,
so the vertical windshear does not look too intense. This far out it
is too early to determine how unstable the atmosphere will be but
some of the storms may be strong with gusty winds and small hail.
The bigger hazard may be widespread heavy rainfall. We may see a
break in the rainfall through most of the day Friday and into Friday
evening. However, a more amplified upper level trough will be moving
onshore and shifting eat into the central Rockies by Friday night.

Friday night through next weekend, the upper low will just slowly
drift north-northeast into the northern high Plains. Rich moisture
transport from the Golf of Mexico will provide for periods of
showers and thunderstorms. The better vertical wind shear will occur
on the high plains and the better chances for severe weather will be
across western KS.

Through entire forecast period areas along the NE border will have
the potential to receive around 1.5" of rainfall, and across the
southern counties the total rainfall will be 3 to 4 inches. Again
amounts may vary depending on where thunderstorms complexes develop
and how they move across eastern KS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday)
Issued at 558 PM CDT Fri May 14 2021

There is some variability in the placement of the stronger
thunderstorms overnight tonight with the RAP focusing the low
level jet and better moisture convergence just southwest of the
forecast area. The NAM brings the TS right across the terminals
with the GFS in between. Will need to watch how convection evolves
this evening, but in any case think precip should reach far enough
north to impact the terminals if only temporarily. The model blend
is bringing IFR CIGS in behind the precip Saturday morning.
Confidence in this is not high as the latest forecast soundings
from the RAP fail to saturate all the way to the surface and GFS
soundings at least show CIGS lifting by the afternoon. So think I
will keep CIGS just above 1 KFT for now and see what the 00Z
guidance brings.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Gargan
AVIATION...Wolters
Hazardous weather outlook, May 14, 2:51 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
351 PM CDT Fri May 14 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-152100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
351 PM CDT Fri May 14 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Showers and storms will develop later this evening. These storms could
produce heavy rain and local flooding, mainly south of Interstate
70. A strong to severe storm is possible as well closer to
central Kansas, with hail and gusty winds the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall is possible again Saturday night into
early Sunday, mainly south of Interstate 70. This may lead to
flash flooding as well as flooding of creeks and rivers. A few
strong to severe storms are also possible Saturday night along
and south of a Concordia to Burlington line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
May 14, 6:52 PM CST to 6:53 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
0.88 in hail
Reported by
Public
Coordinates
38.510, -96.260

Nickel size hail reported. Time estimated based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959579.